Patient & Family Education Materials

Start over with a New Search

Multi-system Inflammatory Syndrome in Children (MIS-C): Care at Home

Article Translations: (Spanish) (Somali)

What is Multi-system Inflammatory Syndrome in Children (MIS-C)?

Multi-system inflammatory syndrome in children (MIS-C), is a rare problem of COVID-19 in children. MIS-C can cause different body parts can become inflamed, which may include the heart, lungs, kidneys, brain, skin, eyes, or gastrointestinal organs (stomach). The syndrome was first reported in spring of 2020. Children who develop MIS-C will have had an exposure to COVID-19 a few weeks before developing signs of MIS-C and may not have had any symptoms of COVID-19 infection. Because MIS-C has a wide range of symptoms that can also be caused from other diseases, your child had tests done to determine if they had MIS-C. MIS-C is new and long-term effects on the body are still unknown.

How was MIS-C treated?

Your child may have been treated with these options:

  • Intravenous (IV) dose of immune globulin (IVIG). Antibodies (proteins) help fight infections and also to remove substances secreted by immune cells that can cause inflammation.
  • Aspirin to treat inflammation. Children take aspirin, usually for several weeks or months, until told to stop by the heart doctor..
  • Steroid medicines to reduce inflammation. In some cases, children are sent home on steroids by mouth in doses that slowly decrease over a few weeks.
  • Antibiotic medicines to treat any possible infections from bacteria.
  • Blood thinner medicine. Children with MIS-C are at risk of developing blood clots.
  • Anti-acid medicine to protect the lining of their stomach from some of the side effects of steroids and other medicines.

What follow-up appointments will my child need?

Your child’s providers will recommend several follow-up appointments in the days to weeks after you go home, including appointments with a:

  • primary care provider for exam and blood draws
  • cardiology doctor for scans like an EKG and Echo
  • endocrinology doctor to monitor steroid medications and levels

How do I care for my child being treated with steroids?

Sometimes when a child is treated with steroids for an illness, their own body is temporarily unable to make any steroids on its own. We all make cortisol (a steroid) every day, in small amounts. This hormone is essential for life and health. Once your child's steroid treatment is near completion, your child will be seen by an endocrinology doctor to see if they need any extra treatment while they recover.

If your child goes home on steroid medications (for example, prednisone or prednisolone), a vitamin D and calcium supplement may be prescribed. This is because taking steroids for a long time can lower the body’s ability to make healthy bones and decreases the amount of calcium the body can absorb. To prevent bone weakness, your child will need more amounts of calcium and vitamin D intake. The outpatient pharmacist will check with your insurance provider(s) if the vitamin D and calcium supplements are covered under your health plan.

When should I call the primary care clinic?

Call your primary care clinic if your child has:

  • Any symptoms of MIS-C again, including:
    • temperature higher than 100.4 º F (38.0º C).
    • mouth sores or a red, sore mouth (mucositis)
    • rash
    • red, inflamed “bloodshot” eyes (conjunctivitis)
    • vomiting or diarrhea
  • Any symptoms from the IVIG or steroid treatment received in the hospital, including:
    • tiredness
    • sudden paleness

When should I go to the ER?

Go the ER if your child:

  • chest pain
  • trouble breathing
  • concern for dehydration
  • changes in strength, coordination, sensation or confusion (neurological changes)
  • stiff neck or headache

What else do I need to know?

  • Do not take medicines with NSAIDs like Motrin® or Ibuprofen® while on aspirin.
  • Do not participate in exercise or strenuous activity until your cardiology doctor says it’s OK to start again. This will likely be 3-6 months after illness.
  • Do not receive live-virus vaccines for 11 months if IVIG was given.

There is a small risk of a rare condition called Reye syndrome in children who get ill from influenza (virus) while they are taking daily aspirin. This risk goes away when they are no longer taking aspirin. It's very important for children on aspirin to get the annual flu vaccine.

Questions?

This information is not specific to your child but provides general information. If you have any questions, please call your clinic.

Reviewed 2/21

Back To Top

This page is not specific to your child, but provides general information on the topic above. If you have any questions, please call your clinic. For more reading material about this and other health topics, please call or visit Children's Minnesota Family Resource Center library, or visit www.childrensmn.org/educationmaterials.

© 2021 Children's Minnesota